This blog is dedicated to all the Porphyria patients worldwide.
The American Porphyria Foundation will provide updates and information here, as well as on the main site - http://porphyriafoundation.org
The APF would like to extend a huge THANK YOU to everyone who participated in making National Porphyria Awareness Week such a huge success this year. With your help, the APF reached over 50,000 people via social media! The APF mailed out MANY packets of brochures and other educational materials for distribution.
In addition to passing out educational materials, APF members engaged in other activities to promote porphyria awareness. On the first day of Awareness Week, Louise Schlosser hosted a very successful Patient Education Meeting in California. Some members set up tables outside of businesses during peak hours to educate the public. Nicholas Guanciale set up a porphyria table at his job. One member created a porphyria flyer to pass out at her upcoming family reunion. Other members sold porphyria-related items or created posts on Facebook. Another member even planted a garden spelling out EPP in honor of Erythropoietic Protoporphyria, as you saw featured in last week's enews!
Regardless of what you chose to do, the APF is deeply appreciative of your efforts and we hope you all enjoyed participating! We are already looking forward to next year!
Q & A WITH PORPHYRIA EXPERT, DR. BRUCE
WANG, UCSF The APF asked our Facebook friends for their top questions they
would ask a porphyria expert.
The following questions were submitted
to Dr. Wang for his responses ...
Q. Does EPP give us bad teeth? Also, do people with EPP
get stomach pains or is that with the other porphyias?
A. The porphyrin that accumulates in EPP patients is protoporphyrin
IX, which does not cause discoloration to teeth or abdominal pain.
The type of porphyria that leads to discolored teeth is Congenital
Erythropoietic Protoporphyria. The porphyrias that lead to episodic
abdominal pain attacks are the acute hepatic porphyrias.
Q. I have EPP and I have a severe reaction on my hands
and lips. Do I seek urgent care? Also, what can you even do
when you burn your lips?
A. The acute reactions to sunlight in EPP can be very severe and,
unfortunately, there are not many effective options to treat the
symptoms. Nonsteroidal anti-inflammatory drugs (NSAIDS such as